Alert archive / Massachusetts / Gale Warnings in 2024

Gale Warning 33, NWS Boston/Norton, MA

December 12, 2024

NWS Boston/Norton, MA issued this gale warning at Dec 12, 2024, 9:32 AM EST. It took effect at Dec 12, 2024, 10:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2024, 9:32 AM EST (14:32 UTC)
In effect from
Dec 12, 2024, 10:00 AM EST
Expired
Dec 12, 2024, 2:50 PM EST
In force
5 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

050 
WHUS71 KBOX 121432
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
932 AM EST Thu Dec 12 2024

ANZ254-122200-
/O.CAN.KBOX.GL.W.0032.000000T0000Z-241212T2200Z/
/O.NEW.KBOX.GL.W.0033.241212T1500Z-241212T2200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
932 AM EST Thu Dec 12 2024

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...West winds 20 to 25 kt with gusts up to 40 kt and seas 
  6 to 11 feet expected.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ231-251-130345-
/O.CAN.KBOX.GL.W.0032.000000T0000Z-241212T1500Z/
/O.EXB.KBOX.SC.Y.0109.241212T1500Z-241213T0600Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
932 AM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 feet expected.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-130345-
/O.CAN.KBOX.GL.W.0032.000000T0000Z-241212T1500Z/
/O.EXB.KBOX.SC.Y.0109.241212T1500Z-241213T1200Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
932 AM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 7 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ255-256-122200-
/O.CON.KBOX.GL.W.0032.000000T0000Z-241212T2200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
932 AM EST Thu Dec 12 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...West winds around 25 kt with gusts up to 40 kt and seas 
  8 to 12 feet.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ232>235-237-122200-
/O.CON.KBOX.GL.W.0032.000000T0000Z-241212T2200Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
932 AM EST Thu Dec 12 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...West winds 20 to 25 kt with gusts up to 40 kt and seas 
  5 to 8 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ230-236-130300-
/O.CON.KBOX.SC.Y.0109.000000T0000Z-241213T0300Z/
Boston Harbor-Narragansett Bay-
932 AM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West winds 10 to 20 kt with gusts up to 35 kt and waves 
  2 to 4 feet.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
788 
WHUS71 KBOX 121950
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
250 PM EST Thu Dec 12 2024

ANZ254-130900-
/O.CAN.KBOX.GL.W.0033.000000T0000Z-241212T2200Z/
/O.EXB.KBOX.SC.Y.0109.000000T0000Z-241213T2100Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
250 PM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm.

* WHEN...Until 4 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ255-256-130900-
/O.CAN.KBOX.GL.W.0032.000000T0000Z-241212T2200Z/
/O.EXB.KBOX.SC.Y.0109.000000T0000Z-241213T2100Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
250 PM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  6 to 11 feet.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...Until 4 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ235-237-130900-
/O.CAN.KBOX.GL.W.0032.000000T0000Z-241212T2200Z/
/O.EXA.KBOX.SC.Y.0109.000000T0000Z-241213T1200Z/
Rhode Island Sound-Block Island Sound-
250 PM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...Until 7 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232>234-130600-
/O.CAN.KBOX.GL.W.0032.000000T0000Z-241212T2200Z/
/O.EXA.KBOX.SC.Y.0109.000000T0000Z-241213T0600Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-
250 PM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 5 feet.

* WHERE...Nantucket Sound, Vineyard Sound and Buzzards Bay.

* WHEN...Until 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-130900-
/O.EXT.KBOX.SC.Y.0109.000000T0000Z-241213T2100Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
250 PM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST FRIDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  5 to 8 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 4 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-130600-
/O.CON.KBOX.SC.Y.0109.000000T0000Z-241213T0600Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
250 PM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 1 AM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-236-130300-
/O.CON.KBOX.SC.Y.0109.000000T0000Z-241213T0300Z/
Boston Harbor-Narragansett Bay-
250 PM EST Thu Dec 12 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 
  2 to 4 feet.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Dec 12, 6:20 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 12, 6:20 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
620 AM EST Thu Dec 12 2024

.SYNOPSIS...

Mainly dry, blustery and seasonably chilly temperatures are on
tap for today. Cold/Below normal temperatures with dry weather
will be in place for Friday and Saturday. Pattern trends more
unsettled later Sunday through next week with periods of
precipitation possible. Temperatures moderate to above normal
levels for the early part of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

345 AM Update...

* Blustery/chilly today under a mixture of clouds & sun
* A brief passing snow shower possible in western/northern MA

Yesterday/s storm system that brought the heavy rain and strong
winds to the region was racing northward across Quebec early
this morning. In its wake...a blustery westerly flow of chillier
air was working back into the region. The cold advection will
offset diurnal heating with daytime temperatures mainly in the
middle 30s to the lower 40s. May see temps drop a few degrees
from those levels by late afternoon given continued cold
advection. Bufkit soundings also show good mixing and expect
westerly wind gusts on the order of 25 to 30 mph with a few
gusts up to 35 mph. This will result in Wind Chills mainly in
the 20s through the afternoon...so it will feel much colder
than yesterday/s unseasonably mild temperatures.

We expect a mixture of clouds and sunshine today with the bulk
of the clouds across northern MA in the vicinity of a northern
stream shortwave. This shortwave is moisture starved with best
forcing to our north...but coupled with some remnant Lake
moisture can not rule out a brief passing flurry/snow shower
across western and northern MA today. Overall though it will be
a dry...but blustery and seasonably chilly day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...

Key Points...

* Dry & cold tonight with lows mainly upper teens to lower 20s
* Sunny and cold Fri with highs upper 20s to middle 30s

Details...

Tonight...

Westerly flow aloft and at the surface will result in a dry but
cold night with skies trending towards mostly clear. Overnight
low temps should mainly be in the upper teens to the lower 20s
with middle 20s in the Urban Heat Islands of Boston and
Providence.

Friday...

A 1040+ MB high pressure system over the Great Lakes will nose
eastward. This should result in lots of sunshine but it will be
cold. 850T between -14C and -16C should result in high temps in
the upper 20s across the high terrain to mainly between 30 and
35 elsewhere. These readings will be about 10 degrees below
normal of this time of year. Northwest wind gusts around 20 mph
with a few gusts near 25 mph are expected.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

Key Messages:

* Dry conditions through the first half of weekend. Pattern leans
  unsettled Sun through next week with periods of precipitation
  possible.

* Below normal temperatures for the weekend, trending above normal
  early next week.

Expect another night of efficient radiational cooling Friday night
with clear skies and cooler air still in place. Temperatures likely
drop into the mid to upper teens across most areas with some low 20s
for some of the coastal locations. The higher terrain spots across
the interior may see lows drop into the lower teens.

Temperatures remain below normal Saturday with highs in the 30s
across southern New England. Winds should stay on the lighter side
keeping wind chill values close to actual temperatures. With high
pressure in place conditions remain dry.

Ensemble guidance continues to show a consensus on a shift to a more
unsettled/active pattern Sunday into next week. There is a general
signal for increased moisture phased with the passage of a few
shortwave troughs in the flow aloft. This will give way to periods
precipitation. However, aside from the ensemble means, individual
models/ens solutions are still displaying differences with respect
to the details of these disturbances, particularly the timing/speed
of the systems. Overall, expect periods of precipitation starting as
early as early Sunday evening through at least mid-week. There is
some potential for light mixed precip/icing for parts of the
interior at the onset of precipitation late Sun, but this is still
low confidence given that there isn't a consensus on timing just
yet. There is a hint of better moisture being in place Tuesday which
may lead to more widespread chances for precipitation.

Ensembles further diverge toward the end of the week. As a result of
differences in the upper pattern, there is uncertainty in
temperatures Thursday with some solutions leaning toward a cooler
airmass in place and others showing a ridge with highs closer to
normal.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...

Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update...

Today...High Confidence.

VFR despite some scattered to broken strato-cu around 5K feet.
WSW wind gusts of 25 to 30+ knots.

Tonight...High Confidence.

VFR. WSW winds should diminish to between 5 and 10 knots.

Friday...High Confidence.

VFR. WNW 8-15 knots with some 20+ knot gusts at times.

KBOS Terminal...High Confidence in TAF.

KBDL Terminal...High Confidence in TAF.

Outlook /Friday night through Monday/...

Friday Night: VFR. Breezy.

Saturday through Sunday: VFR.

Sunday Night: Mainly VFR, with local MVFR possible. Slight
chance SN.

Monday: Mainly VFR, with areas IFR possible. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today...High Confidence.

Westerly wind gusts of 30 to 35 knots are on tap for today in
the cold air advection pattern behind yesterday/s front.
Strongest of the winds will be across the southern waters where
we have Gale Warnings all day. Across our northern waters...we
should be able to replace Gales with small craft headlines later
this morning as gusts will be more on the order of 30 knots. 8
to 15 foot seas over many of our waters will gradually lower
through the day...but they will remain quite rough.

Tonight and Friday...High Confidence.

Cold Advection over the relatively mild ocean will result in W
wind gusts of 20 to 30 knots persisting over the open waters
tonight into Friday. We will need small craft headlines for many
waters.

Outlook /Friday Night through Monday/...

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday through Sunday: Winds less than 25 kt.

Sunday Night: Winds less than 25 kt. Slight chance of rain.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for ANZ230-
     236.
     Gale Warning until 10 AM EST this morning for ANZ231-250-251.
     Gale Warning until 5 PM EST this afternoon for ANZ232>235-237-
     254>256.

&&

SYNOPSIS...Frank/Mensch
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Mensch
AVIATION...Frank/Mensch
MARINE...Frank/Mensch

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 10:04 PM ESTSpecial Weather StatementBOXBristol, Middlesex, Norfolk, Suffolk56 min
Dec 11, 10:42 PM ESTGale WarningBOX16 hr
Dec 12, 6:09 AM ESTSmall Craft AdvisoryBOX40 hr
Dec 11, 8:44 PM ESTRiver Flood WarningBOXKent, Providence16 hr
Dec 11, 9:30 PM ESTRiver Flood WarningBOXWashington31 hr
Dec 12, 4:26 AM ESTRiver Flood WarningBOXWashington62 hr

Nearby

Gale Warnings in Massachusetts, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.